Lake Superior, 2021

Marine Thunderstorm Wind in Lake Superior, June 24, 2021

June 24, 2021 · NWS MQT · 1 event in 1 county or zone

A thunderstorm moving through Saxon Harbor produced strong wind gusts on the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A thunderstorm moving through Saxon Harbor produced strong wind gusts on the morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 24, 2:12 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 24, 2:12 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
312 AM EDT Thu Jun 24 2021

.SHORT TERM...(Today and tonight)
Issued at 306 AM EDT THU JUN 24 2021

An overall quiet and breezy night has been observed across the area.
With a LLJ over the region, some gusty winds near 20 have been
observed all night at many reporting platforms. With ongoing WAA,
these southerly winds have limited how low temps have fallen. So far
most platforms have stayed in the 60s with some 70 degree
observations in the west. The coolest locations are near Lake
Michigan. There temps have broken into the 50s.

Upstream convection progressing through MN has been the main focus
tonight. DLH radar initially showed weak thunderstorm structures
with outflow from an MCS over Nebraska eating away at the southern
flank. Some organization has taken place since then and its these
showers and thunderstorms that are expected to interact with 925 to
850mb LLJ over Lake Superior. Steep mid-level lapse rates are also
expected to play a role at maintaining the elevated convection as it
moves over Lake Superior in the next few hours. Per usual, the CAMS
are presenting mixed signals about the convection's evolution,
but there has been a consistent signal among some for the past
24hrs that a split could occur, with an area of convection
following the better frontal forcings and LLJ to the north, and a
southern area progressing somewhere close to the instability
gradient from MN into northern WI/western UP. MUCAPE and deep
layer shear look to be enough to support thunderstorms becoming
strong to severe (hail, wind, and heavy downpours) as they do move
over the lake and into western Upper Michigan by early morning.
There is enough moisture to also create some heavy downpours.

The boundary is progged to continue into central Upper Michigan
this morning with leftovers from tonight advancing through
eastern Lake Superior and the eastern UP. The evolution of the
current storms will play heavily into the progression of what
happens this morning. If the split does occur then the central
could miss a bulk of the action, whereas the areas near the MI/WI
stateline toward the Bay of Green Bay could see the impacts from
the southern segment through the mid-morning, and the northern
area impact mainly parts of the lake and east, aided by some
additional heating as the sunrises in the east. If the split
doesn't happen and more of a linear convective area progresses
east, most folks could get in on showers and some thunderstorms
through late morning. In this later scenario, some CAMS are
suggesting some degradation toward the south. So long story short,
its a wait and see game to see how the current activity maintains
itself, or doesn't, as it moves over the lake. Given the current
trends compared to how the CAMS have been handling things so far,
I'm more inclined to lean toward the split.

As the main frontal boundary lingers over the area today, an early
afternoon lull is progged to change as dinural heating helps support
redevelopment across mainly the central and east during the
afternoon and tonight. Confidence is a little low on anything in the
west given the dependency on where the boundary is. Regardless,
instability ahead of the boundary with the deep layer shear will be
enough to support some strong to severe thunderstorms capable of
producing hail and damaging winds. PWATs climbing to near 1.8 inches
ahead of the boundary will also make for some heavy rain in any
thunderstorm.

With the warm airmass persisting over the region and the added
moisture factor from the convection, a muggy day is expected. Highs
should climb to near 80F except by Lake Michigan and far east where
temps will range from the mid 60s to mid 70s. Tonight, lows will be
in the 50s and some areas of fog could develop. Strong southerly
flow today ahead of the frontal boundary in the east will create
some breezier conditions. These winds will help build waves off
Lake Michigan and present a high swim risk for Schoolcraft County
Beaches. Decided to maintain the Beach Hazard Statement for these
dangerous swimming conditions. Additionally with wave heights
between 6 and 8 feet expected east of Manistique, some beach
erosion or lakeshore flooding is possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM EDT WED JUN 23 2021

Upper air pattern consists of a 500 mb trough on the west coast with
a broad 500 mb trough over the northern Rockies into the upper Great
Lakes 00z Fri. This broad 500 mb trough will remain over the area
this forecast period. Models have backed off a bit on the pcpn
chances and have more pops to the south and east then previous model
runs. Otherwise, did not make too many changes.

In the extended, the GFS and ECMWF show a deep 500 mb trough over
the upper Great Lakes extending down to the central plains 12z Sun
which remains stationary through the period. Temperatures will
remain near normal for this forecast period and with upper troughing
in the area, will also remain unsettled for weather.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 116 AM EDT THU JUN 24 2021

Primary concern at all three terminals overnight will be the
convection currently in MN that will be moving into Upper Michigan,
first impacting KIWD and KCMX, followed by KSAW. Although have
included TEMPOs to account for the expected activity, even now
uncertainty remains given how unimpressive the ongoing convection
currently looks. But, other factors/parameters, including a LL jet
overhead, may boost it as it enters this more favorable area.
Aviation interests should plan accordingly, but anticipate that
there remains a possibility that a direct impact to the terminal(s)
may not end up occurring. Another round of convection continues to
look possible for KSAW Thursday afternoon and have retained VCTS
mention as such.

Other than convection, a brief window of LLWS exists at KIWD and
KSAW. As for winds at the surface, they'll remain elevated at the
start of this TAF period but once the convection passes, expect the
gradient winds to wane a bit. They'll become more northwesterly at
KIWD and KCMX toward the end of the period, with KSAW remaining
south-southwesterly for the bulk of the period.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 306 AM EDT THU JUN 24 2021

Showers and thunderstorms are expected to move into western Lake
Superior tonight and progress east through the morning. Frontal
boundary stalling over the central UP and central Lake Superior will
allow for some redevelopment tomorrow afternoon and evening. The
environment for both events looks to be enough to support some
strong to severe storms capable of producing damaging winds, hail
and heavy downpours that could quickly reduce visibilities.
Additionally, the added effect of rain onto the cooler lake will
create areas of fog, which could be dense at times. Ahead of this
activity tonight, low level jet will make for some southerly gale
force gusts in the east, particularly for high reporting platforms
overnight tonight. Following the fronts exit, winds are expected to
be 20 knots or less through early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...07
AVIATION...lg
MARINE...JP
Hazardous weather outlook, Jun 23, 2:56 PM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Wed Jun 23 2021

MIZ001>007-009>014-084-085-241200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Wed Jun 23 2021 /256 PM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight. Some of the storms could
be strong to severe and produce high winds and large hail.

Waves on Lake Michigan building to around 6 feet into tonight
could lead to minor beach erosion and localized lakeshore flooding
for the Schoolcraft County shoreline east of Manistique. There
will also be a high swim risk for southern Schoolcraft County this
evening. There is a Beach Hazards Statement in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High swim risk will continue for the Lake Michigan beaches of
Schoolcraft county on Thursday. See the latest beach hazards
statement for further details.

Thunderstorms are possible Thursday into Friday night. Some of
the storms Thursday could be strong and produce high winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-241200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Wed Jun 23 2021 /256 PM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible late tonight. Strong to severe storms
with large hail are possible over western Lake Superior

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Thursday into Friday, mainly over
the southeast portion of the lake.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-241200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Thursday through Friday.
Some storms could be severe on Thursday and produce large hail and
strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The Duluth radar (KDLH), 139 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi

When
June 24, 3:20 AM EST to 3:30 AM EST
Where
Saxon Harbor Wi to Black River Mi forecast zone, 0.94 mi SW of Saxon Harbor Wi
Measured
37 kt (43 mph) measured gust
Reported by
Mesonet
Coordinates
46.561, -90.434

The Saxon Harbor GLOS measured thunderstorm wind gusts to 43 mph on the morning of the 24th.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963377.